What if your blood pressure medication might give you cancer? Would you still take it? What if the chance of this happening was less than one in 8,000? This is the decision many Americans were faced with when the FDA announced that the company responsible for manufacturing the blood pressure medication, Losartan, expanded its recall of the product due to the detection of a potentially cancer-causing impurity called NMBA, also known as N-Methylnitosobutyric acid. Many people depend on taking this drug daily, so what should you do if your blood pressure medicine is recalled?
The Losartan recall is just one of the over 1,000 lots of blood pressure medication that have been recalled over the past several months for containing potentially cancer-causing impurities. These common medications include Valsartan, Losartan, and Irbesartan, in different combinations and from different manufacturers.
RELATED: Subscribe to the Dr. Oz newsletter for wellness tips, recipes, and exclusive sneak peeks from The Dr. Oz Show.
These medications are classified as angiotensin II receptor blockers, or ARBs, which work by relaxing veins and arteries, lowering your blood pressure and making it easier for your heart to pump blood. They are also used to treat heart failure and chronic kidney disease.
The FDA investigation has determined that these impurities (which include other nitrosamine compounds such as NDMA and NDEA) may be generated when specific chemicals and reaction conditions are present in the manufacturing process. NDMA and NDEA are classified as “probably human carcinogens,” while NMBA is classified as a “potential human carcinogen.”
What To Do If You’ve Been Taking These Medications
The FDA initially estimated that if 8,000 people took the highest Valsartan dose (320 mg) containing NDMA from the recalled batches daily for four years, there may be one additional case of cancer over the lifetimes of those 8,000 people. However, in reality, your risk is much lower. For one, a vast majority of patients exposed to NDMA through ARBS received much smaller amounts of the impurity than this worst-case scenario. Secondly, not all batches of ARBs are affected. It is very likely that a patient taking an ARB for four years would not have always received one of the affected products, reducing their exposure.
What arguably makes a bigger impact is the number of patients who stopped taking their medication due to the recall. While the chance of ARB-related cancer is small, discontinuing a medication can have a substantial risk. Health complications such as stroke, heart attack, heart failure, and kidney damage can arise if high blood pressure is left untreated. That is why the FDA actually advised patients to continue using their medication, as the risk of harm to the patient’s health might be higher if the treatment is stopped immediately without any alternative treatment.
To determine whether your specific medication has been recalled, you should look at the drug and company name on the label of the prescription bottle. The list of recalled medications can be found here. In addition, the FDA has released a list of angiotensin receptor blockers that do not contain nitrosamine compounds which can be found here.
Remember to always talk to your doctor before making any changes to your medications.